Alert archive / Montana / Red Flag Warnings in 2013

Red Flag Warning 9, NWS Missoula, MT

August 25, 20137 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 25, 2013, 7:41 AM MDT for 7 counties in Montana. It took effect at Aug 25, 2013, 3:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2013, 7:41 AM MDT (13:41 UTC)
In effect from
Aug 25, 2013, 3:00 PM MDT
Expired
Aug 25, 2013, 8:29 PM MDT
In force
5 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 1.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2013-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2013-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2410 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WWUS85 KMSO 251341
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
741 AM MDT SUN AUG 25 2013

MTZ110-111-260300-
/O.UPG.KMSO.FW.A.0003.130825T1800Z-130826T0300Z/
/O.NEW.KMSO.FW.W.0009.130825T2100Z-130826T0300Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
741 AM MDT SUN AUG 25 2013

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE
DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

* WINDS: SOUTH TO SOUTHWEST 15-20 MPH WITH GUSTS TO 25 MPH.

* MINIMUM HUMIDITIES: 18 TO 25 PERCENT.

* THUNDERSTORMS: ISOLATED THUNDERSTORMS WITH GUSTY ERRATIC WINDS 
  AND ABUNDANT LIGHTNING. THERE IS A POTENTIAL FOR NEW FIRE 
  STARTS. 

* TIMING: WINDS WILL INCREASE AND PEAK LATER IN THE AFTERNOON...
  COINCIDING WITH THE LOWERING OF RELATIVE HUMIDITIES.
  THUNDERSTORMS WILL BE DEVELOPING DURING THE AFTERNOON AND
  CONTINUE INTO THE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED
WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL
SIGNIFICANTLY INCREASE FIRE DANGER.

&&

$$
1 follow-up statement
863 
WWUS85 KMSO 260229
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
829 PM MDT SUN AUG 25 2013

MTZ110-111-260330-
/O.CAN.KMSO.FW.W.0009.000000T0000Z-130826T0300Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
829 PM MDT SUN AUG 25 2013

...RED FLAG WARNING IS CANCELLED FOR THE DEERLODGE/WEST
BEAVERHEAD...EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 25, 3:42 AM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 25, 3:42 AM MDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
342 AM MDT Sun Aug 25 2013

...POTENTIAL BIG PATTERN CHANGE NEXT WEEKEND...

.DISCUSSION...

Southwest flow aloft will continue to be present over the Northern
Rockies during this coming week. Weak storm systems will be
embedded within the flow, producing showers and thunderstorms from
time to time. These showers and thunderstorms will continue to be
hit-or-miss, providing measurable rainfall for some areas and hardly
enough rainfall to wet the ground at other locations. Temperatures
will also persist near or slightly above the seasonal average
through the upcoming week.

By Saturday, model guidance has been consistent in depicting a
significant pattern change, signaling that summer may be nearing
an end. A relatively cold trough of low pressure originating in
the Gulf of Alaska is expected to move southeast across the
Northern Rockies throughout the weekend, bringing widespread
precipitation to the region. Consistency and agreement among the
various model guidances has increased confidence in this pattern
change over the past several days. Such a pattern change will most
certainly be significant for decreasing the potential for area
wildfires.

&&

.AVIATION...Isolated rain showers with embedded thunder will
continue through the early morning hours, mostly impacting KGPI.
As the day continues, showers will decrease, but conditions this
afternoon will be very similar to Saturday. Expect afternoon
winds to become breezy out of the southwest, with an increasing
chance for thunderstorms area-wide by 25/2300Z and thereafter.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH from Noon MDT today through this evening
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.

ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 11:09 PM MDTAreal Flood AdvisoryMSOLincoln2 hr
Aug 25, 3:36 PM MDTSpecial Weather StatementMSODeer Lodge, Granite, Powell39 min
Aug 25, 4:05 PM MDTSpecial Weather StatementMSODeer Lodge40 min

Nearby

Red Flag Warnings in Montana, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.